Ohio, 2006

Tornado and Hail in Ohio, March 31, 2006

March 31, 2006 · NWS IWX · 10 events in 2 counties and zones

7 thunderstorm wind, 2 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 31, 3:40 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Mar 31, 3:40 PM EST, 3 hours 42 minutes before
XUS63 KIWX 312010
AFDIWX

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
340 PM EST FRI MAR 31 2006

.SHORT TERM...
HAVE UPGRADED WIND ADVISORY TO A WIND WARNING. ISOLATED DAMAGING
WINDS REPORTED IN CHICAGO THIS AFTERNOON...AND WIND GUSTS OVER 60
MPH REPORTED AT GARY AND MICHIGAN CITY. THESE STRONG WINDS SHOULD
TRANSLATE EAST AS THE COLD FRONT MOVES INTO THE AREA. SEVERE STORMS
POSSIBLE AHEAD OF SHARP BACK EDGE OF MOISTURE GRADIENT. LAPS CAPE
AND NAM MODEL CAPE MAXES 1000 TO 1200 J/KG...SO MARGINAL
INSTABILITY...BUT DYNAMICS STRONG WITH SUPERCELLS EXPECTED. FRONT
SHOULD PUSH ACROSS THE AREA RAPIDLY...BRINGING AN END TO THE SEVERE
THREAT BEFORE MIDNIGHT. FOR LATE TONIGHT AND SATURDAY...MUCH COOLER
WITH SHOWERS ENDING.

&&

.LONG TERM...
SATURDAY THROUGH FRIDAY. MAIN FOCUS/TIME DEDICATED TO SHORT TERM.
FEW CHANGES TO EXTENDED. NAM/GFS CONSISTENT WITH STRONG FROPA LATE
SUNDAY NIGHT WITH DECENT 1000-850MB MOISTURE POOLED AHEAD AND OVER
100M/12HR MID LEVEL HEIGHT FALLS. ALL POINTING TO GOOD SHRA/TSRA
SIGNALS AND HAVE UPPED POPS TO LIKELY SUNDAY NIGHT. THOUGH TIMING
STILL AN ISSUE STILL TOO EARLY TO TIME ANY HIR POPS WEST LATE SUNDAY
AFTERNOON OR KEEP LIKELY POPS INTO MONDAY FAR EAST. NEXT SYSTEM
CURRENTLY NEAR 140W DROPS INTO SW STATES EARLY TUESDAY AND BECOMES
CUTOFF. STRONG RIDGING EAST OF MS VALLEY SUPPORTED BY GFS/GEM/ECMWF
WILL LIKELY SLOW AND SHUNT IT TO OUR NORTHWEST NEAR END OF FORECAST
PERIOD. WILL HAVE SOME LOW CHANCE TSRA POPS DY7 THOUGH TREND LOWER
THAN HPC/MEX WITH UNCERTAINTY OF THE SYSTEMS EWD PROGRESS.

&&

.AVIATION...
STILL SOME LINGERING MVFR CIGS VCNTY FWA...BUT WITH DRY SLOT
APPROACHING RAPIDLY...EXPECT SBN/FWA TO BECOME OR STAY VFR UNTIL
AFTER FROPA. STILL A CHANCE FOR THUNDER AT FWA AHEAD OF FRONT/DRY
SLOT...SO INCLUDED VCTS AT FWA. OTHERWISE...DEW POINTS REALLY
DROPPING OFF OVER NE IL WHERE IKK DOWN TO 45. SOME MVFR CIGS
EXPECTED BY MORNING BEHIND FRONT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HIGH WIND WARNING UNTIL 8 PM EST /7 PM CST/ THIS EVENING FOR
     INZ003-INZ004-INZ005-INZ012-INZ013-INZ014-INZ015-INZ016-
     INZ020-INZ022.
     TORNADO WATCH ALL COUNTIES UNTIL 10 PM EST /9 PM CST THIS
     EVENING

MI...HIGH WIND WARNING UNTIL 8 PM EST THIS EVENING FOR MIZ077-MIZ078-
     MIZ079.
     TORNADO WATCH ALL COUNTIES UNTIL 10 PM EST /9 PM CST THIS
     EVENING

OH...TORNADO WATCH ALL COUNTIES UNTIL 10 PM EST THIS EVENING

LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 12 PM EST
     SATURDAY FOR LMZ043-LMZ046.

     GALE WARNING UNTIL 8 PM EST THIS EVENING FOR LMZ043-LMZ046.

&&

SHORT TERM...SKIPPER
LONG TERM....PBM
AVIATION...SKIPPER
Hazardous weather outlook, Mar 31, 5:17 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SYRACUSE IN
517 AM EST FRI MAR 31 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-011030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
417 AM CST FRI MAR 31 2006 /517 AM EST FRI MAR 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
INDIANA...SOUTHWEST MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY OVER NORTHEAST INDIANA...SOUTHERN LOWER MICHIGAN
AND NORTHWEST OHIO. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY THREATS. A WIND ADVISORY IS ALSO IN EFFECT FOR THIS
AFTERNOON AND EARLY EVENING ACROSS NORTHWEST INDIANA AND EXTREME
SOUTHWEST LOWER MICHIGAN. WIND GUSTS UP TO 45 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SUNDAY AFTERNOON THROUGH
MONDAY. THERE IS A CHANCE THAT SOME THUNDERSTORMS WITH THIS SYSTEM
COULD BE SEVERE. HOWEVER...IT REMAINS TOO EARLY TO DETERMINE THE
EXACT DETAILS. STAY TUNED TO LATER OUTLOOKS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-011030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
517 AM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THROUGH THIS EVENING. A SMALL CRAFT
ADVISORY REMAINS IN EFFECT OVERNIGHT. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS TODAY. WAVES OF 3 TO 5 FEET AND GALES TO 35 KNOTS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH SATURDAY MORNING.
THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON THROUGH
MONDAY. IT IS LIKELY THAT A SMALL CRAFT ADVISORY WILL BE NEEDED
FOR SUNDAY THROUGH TUESDAY...THEN AGAIN BY THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

In the hours before

Local storm report, Mar 31, 5:53 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
553 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             8 SW PERU               40.67N 86.18W
03/31/2006  E1.00 INCH       CASS               IN   TRAINED SPOTTER

&&

TCLICK
Local storm report, Mar 31, 6:23 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
623 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 N LA FONTAINE         40.69N 85.72W
03/31/2006  E0.75 INCH       WABASH             IN   TRAINED SPOTTER

&&

TCLICK
Local storm report, Mar 31, 6:31 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
631 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 N LA FONTAINE         40.75N 85.72W
03/31/2006  E1.50 INCH       WABASH             IN   TRAINED SPOTTER

&&

TCLICK
Local storm report, Mar 31, 6:34 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
634 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             MOUNT ETNA              40.74N 85.56W
03/31/2006  E0.88 INCH       HUNTINGTON         IN   FIRE DEPT/RESCUE

&&

TCLICK
Local storm report, Mar 31, 6:37 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
637 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             SWAYZEE                 40.51N 85.82W
03/31/2006  E0.75 INCH       GRANT              IN   TRAINED SPOTTER

&&

TCLICK
Local storm report, Mar 31, 6:50 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
650 PM EST FRI MAR 31 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             3.5 S MARION            40.50N  85.67W
03/31/2006  E0.75 INCH       GRANT              IN   TRAINED SPOTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
March 31, 7:22 PM EST to 7:23 PM EST
Where
Van Wert County, Convoy
Measured
52 kt (60 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.917, -84.700

Thunderstorm Wind, Paulding

When
March 31, 7:25 PM EST to 7:26 PM EST
Where
Paulding County, 1 mi N of Antwerp
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.200, -84.733

Utility poles were blown down near the intersection of county roads 192 and 49. A chimney was blown down near the intersection of county roads 53 and 220.

Thunderstorm Wind, Van Wert

When
March 31, 7:30 PM EST to 7:31 PM EST
Where
Van Wert County, Willshire
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -84.817

A semi was blown over while in motion on US 33 near Wilshire. No injuries were reported.

Thunderstorm Wind, Van Wert

When
March 31, 7:35 PM EST to 7:36 PM EST
Where
Van Wert County, 3 mi SW of Ohio City
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -84.650

4 large pine trees were uprooted as well as part of a barn roof being pulled off. An empty silo was also rolled into a field in the area.

Hail, Van Wert

When
March 31, 7:37 PM EST to 7:38 PM EST
Where
Van Wert County, Ohio City
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -84.617

Thunderstorm Wind, Van Wert

When
March 31, 7:37 PM EST to 7:38 PM EST
Where
Van Wert County, 2 mi SE of Ohio City
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
40.750, -84.600

A parked semi trailer was blown over. Siding was ripped off the side of a house as well as large limbs being broken off a tree on the property.

Thunderstorm Wind, Van Wert

When
March 31, 7:37 PM EST to 7:38 PM EST
Where
Van Wert County, 1 mi S of Ohio City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -84.617

Strong winds, estimated around 70 mph, lifted the corner of a metal factory in Ohio City, sucked out some insulation and set the corner back down. No injuries were reported.

Tornado, Van Wert

When
March 31, 7:38 PM EST to 7:42 PM EST
Where
Van Wert County, 1 mi S of Ohio City
Rating
F2
Path length
2 mi
Path width
300 yd
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
40.750, -84.617

The tornado was likely produced as the result of a line of thunderstorms overtaking an isolated supercell thunderstorm ahead of the line. The circulation which produced the tornado intensified shortly after the merger of the line and isolated supercell. The tornado developed near the intersection of Burris Road and Walnut Grove Church Road about 1 mile south of Ohio City. The tornado tracked to the east-northeast for roughly 2 miles before dissipating near Greenville Rd about 2 miles east of Ohio City. Damage along the first half of the tornado track was consistent with F2 intensity, with winds estimated at 140-150 mph and an initial path width of about 300 yards. In this area, 3 barns were completely destroyed, with another 5 sustaining damage. A garage was destroyed, and several houses received damage including roof, siding, and windows. Several grain bins were also damaged, along with other miscellaneous vehicle and property damage, including several tractors, a combine and other farm implements. Damage along the second half of the tornado track was consistent with F1 intensity, with the path width narrowing to about 25 yards. Several buildings sustained roof, siding, and window damage, with several instances of trailer and vehicle damage.

Hail, Van Wert

When
March 31, 7:43 PM EST
Where
Van Wert County, Ohio City
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.767, -84.617

Thunderstorm Wind, Van Wert

When
March 31, 7:44 PM EST to 7:46 PM EST
Where
Van Wert County, 3 mi E of Ohio City
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -84.567

Damaging winds continued east after the dissipation of the tornado east of Ohio City, causing damage to several barns on Mendon Rd. A older vacant barn on Ries Rd was destroyed by the high winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyThe tornado archive for Ohio, 2006Warnings in Ohio, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495237, 5495238, 5495241, 5495239, 5495240, 5495242, 5495243, 5495236, 5495245, 5495244.